Non-linear analysis of shells of revolution under arbitrary loads

T. Hong, Jinguang Teng

Research output: Journal article publicationJournal articleAcademic researchpeer-review

13 Citations (Scopus)


A new finite element formulation is presented for the non-linear analysis of elastic doubly curved segmented and branched shells of revolution subject to arbitrary loads. The circumferential variations of all quantities are described by truncated Fourier series with an appropriate number of harmonic terms. A coupled harmonics approach is employed, in which coupling between different harmonics is dealt with directly rather than by the use of pseudo-loads. Key issues in the formulation, such as non-linear coupling and growth of harmonic modes, are carefully and systematically explained. This coupled harmonics approach allows an easy implementation of the arc-length method. As a result, post-buckling load-deflection paths can be traced efficiently and accurately. The formulation also employs a non-linear shell theory more complete than existing classical theories. The results from the present study are independently verified using ABAQUS, while those from other studies are found to be inaccurate in general.
Original languageEnglish
Pages (from-to)1547-1568
Number of pages22
JournalComputers and Structures
Issue number18-19
Publication statusPublished - 1 Jul 2002


  • Buckling
  • Non-linear analysis
  • Post-buckling
  • Shells
  • Shells of revolution

ASJC Scopus subject areas

  • Civil and Structural Engineering
  • Modelling and Simulation
  • Materials Science(all)
  • Mechanical Engineering
  • Computer Science Applications


Dive into the research topics of 'Non-linear analysis of shells of revolution under arbitrary loads'. Together they form a unique fingerprint.

Cite this